Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 406, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 20, 2005, 11:24 PM CDT for Jefferson County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2005, 11:24 PM CDT (04:24 UTC)
- Expired
- May 20, 2005, 11:50 PM CDT
- In force
- 26 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Jefferson County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 117 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 4.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1048 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1512 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 210424 SVRJAN MSC063-210500- /O.NEW.KJAN.SV.W.0406.050521T0424Z-050521T0500Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 1124 PM CDT FRI MAY 20 2005 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL JEFFERSON COUNTY IN SOUTHWEST MISSISSIPPI * UNTIL MIDNIGHT CDT * AT 1124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FAYETTE...OR ABOUT 22 MILES SOUTH OF GRAND GULF...AND MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL JEFFERSON COUNTY AT 1140 PM CDT LAT...LON 3162 9087 3182 9104 3172 9110 3162 9115 $$ GAGAN
1 follow-up statement
000 WWUS54 KJAN 210450 SVSJAN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1151 PM CDT FRI MAY 20 2005 MSC063-210501- /O.CAN.KJAN.SV.W.0406.000000T0000Z-050521T0500Z/ JEFFERSON MS- 1151 PM CDT FRI MAY 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR JEFFERSON COUNTY IS CANCELLED... LAT...LON 3162 9087 3182 9104 3172 9110 3162 9115 $$ GAGAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:01 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 20, 10:01 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE NATIONAL WEATHER SERVICE JACKSON MS 1001 PM CDT FRI MAY 20 2005 .DISCUSSION... ACTIVE EVENING ACROSS CENTRAL MS. BKN BAND OF TS CONTINUES TO MAKE ITS WAY SSW ACROSS CENTRAL AND SOUTHERN PORTIONS OF THE AREA. STILL MAINTAIN A RISK OF SEVERE WIND AND HAIL WITH THESE STORMS AND THE WATCH CONTINUES FOR MOST COUNTIES SOUTH OF THE I-20 CORRIDOR. LITTLE IF ANY ACTIVITY HAS BEEN OBSERVED OVER THE LA PARISHES...WITH THE LOSS OF HEATING AND THE MOST ORGANIZED ACTIVITY WELL INTO MS...HAVE OPTED TO REMOVE NE LA FROM THE SEVERE TS WATCH. HAVE UPDATED THE FORECAST FOR THE LATEST COUNTY REMOVAL AND TO LOWER POPS OVER THE NORTHERN HALF OF THE AREA. IR SAT IMAGERY SHOWING THAT SKIES WILL CLEAR IN THE WAKE OF THE LINE OF STORMS. WITH A QUICK HALF TO ONE INCH OF RAINFALL ACCUMULATION OBSERVED IN QUITE A FEW AREAS THIS EVENING...AM BECOMING INCREASINGLY CONCERNED WITH PATCHY FOG. WILL ASSESS THE SITUATION DURING THE NEXT HOUR AND ISSUE ANOTHER UPDATE...WITH ANOTHER ROUND OF COUNTIES CLEARED WITH THE WATCH. && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && GAGAN
Hazardous weather outlook, May 20, 5:33 PM CDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 533 PM CDT FRI MAY 20 2005 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 212233- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 533 PM CDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SATURDAY... ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL MISSISSIPPI. A GREATER RISK FOR SEVERE THUNDERSTORMS EXISTS OVER EAST CENTRAL MISSISSIPPI...ALONG EAST OF A LOUISVILLE TO LAUREL LINE. THE PRIMARY RISKS ASSOCIATED WITH STORMS WILL BE DAMAGING WINDS UP TO 70 MPH...AND LARGE HAIL UP TO THE SIZE OF GOLF BALLS. AN UPPER LEVEL DISTURBANCE AND COLD FRONT ARE MOVING SOUTHEAST TOWARD THE SOUTHERN APPALACHIANS. AHEAD OF THE COLD FRONT...THE AIRMASS IS VERY UNSTABLE...AND FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...ESPECIALLY OVER EASTERN PORTIONS OF MISSISSIPPI. THE RISK FOR SEVERE WEATHER WILL GRADUALLY SHIFT SOUTHWARD INTO SOUTHERN MISSISSIPPI AS THE EVENING PROGRESSES...AND SHOULD END OVER THE ENTIRE AREA SHORTLY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY... ...DAYS TWO AND THREE...SATURDAY NIGHT THROUGH MONDAY NIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY NIGHT ACROSS PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MISSISSIPPI ALONG AND NORTH OF I-20. THE MAIN RISKS WILL BE DAMAGING WINDS AND SMALL HAIL. A COLD FRONT WILL MOVE SOUTH INTO THE NORTHERN PORTIONS OF THE OUTLOOK AREA MONDAY MORNING AND CONTINUE THROUGH THE REMAINDER OF THE OUTLOOK AREA THROUGH THE DAY. THE AIRMASS AHEAD OF THE COLD FRONT WILL BE WARM...MOIST AND MILDLY UNSTABLE. THIS COMBINED WITH THE FORCING ALONG THE FRONT...SUFFICIENT MID LEVEL WINDS AND DEEP LAYER SHEAR SHOULD CONTRIBUTE TO THE DEVELOPMENT OF THUNDERSTORMS. A FEW OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING STRAIGHT LINE WINDS THE MAIN THREAT. HAIL WILL BE A SECONDARY THREAT WITH THESE STORMS. ...DAYS FOUR THROUGH SEVEN...MONDAY NIGHT THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE NEEDED THIS EVENING . FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 20, 11:11 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1111 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM FLASH FLOOD 5 NW BROOKHAVEN 31.63N 90.51W
05/20/2005 LINCOLN MS EMERGENCY MNGR
EOC REPORTED SEVERAL TREES ACROSS HIGHWAY 550.
&&
MUELLERLocal storm report, May 20, 11:14 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1114 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM TSTM WND DMG SANDERSVILLE 31.79N 89.04W
05/20/2005 JONES MS EMERGENCY MNGR
EOC REPORTED TREES DOWN AND SOME ROADS BLOCKED IN
SANDERSVILLE
&&
MUELLERLocal storm report, May 20, 11:16 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1116 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND DMG BRANDON 32.28N 90.00W
05/20/2005 RANKIN MS EMERGENCY MNGR
EOC REPORTED TREES DOWN ON MONTEREY ROAD IN BRANDON.
&&
MUELLERLocal storm report, May 20, 11:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1119 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM TSTM WND GST FLORENCE 32.15N 90.13W
05/20/2005 0 MPH RANKIN MS PUBLIC
50-60 MPH WINDS REPORTED BY PUBLIC IN FLORENCE
0848 PM HAIL FLORENCE 32.15N 90.13W
05/20/2005 0.88 INCH RANKIN MS PUBLIC
NICKEL-SIZED HAIL REPORTED BY PUBLIC IN FLORENCE
&&
MUELLERLocal storm report, May 20, 11:20 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
1120 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM TSTM WND GST FLORENCE 32.15N 90.13W
05/20/2005 60 MPH RANKIN MS PUBLIC
50-60 MPH WINDS REPORTED BY PUBLIC IN FLORENCE
&&
MUELLERLocal storm report, May 20, 11:23 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
1123 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM TSTM WND DMG RICHLAND 32.23N 90.17W
05/20/2005 RANKIN MS LAW ENFORCEMENT
POWER OUTAGES ACROSS FOUR CITY BLOCKS IN RICHLAND.
EAST-WEST BOUND CROSS TRAFFIC ACROSS HIGHWAY 49 IS
STOPPED. TREE DOWN NEAR RICHLAND HIGH SCHOOL REPORTED BY
AMATUER RADIO.
&&
MUELLERThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:03 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 57 min |
| May 20, 7:37 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Rankin | 53 min |
| May 20, 8:00 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 30 min |
| May 20, 8:19 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison | 56 min |
| May 20, 8:29 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Simpson | 61 min |
| May 20, 8:31 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 44 min |
| May 20, 8:59 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 46 min |
| May 20, 9:07 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Hinds, Rankin, Simpson | 53 min |
| May 20, 9:16 PM CDT | Flash Flood Warning | JAN | Copiah, Hinds, Rankin, Simpson | 119 min |
| May 20, 9:43 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Hinds | 47 min |
| May 20, 9:56 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Forrest, Jefferson Davis, Lamar | 49 min |
| May 20, 10:32 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Marion | 28 min |
| May 20, 10:33 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Jefferson, Lincoln | 42 min |
| May 20, 10:50 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 25 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.